Alert archive / Oklahoma / Red Flag Warnings in 2013

Red Flag Warning 8, NWS Norman, OK

November 17, 20138 counties in Oklahoma

NWS Norman, OK issued this red flag warning at Nov 17, 2013, 11:33 AM CST for 8 counties in Oklahoma. It took effect at Nov 17, 2013, 12:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2013, 11:33 AM CST (17:33 UTC)
In effect from
Nov 17, 2013, 12:00 PM CST
Expired
Nov 17, 2013, 5:00 PM CST
In force
5 hr
Issued by
NWS Norman, OK

Counties Alfalfa County, OK, Garfield County, OK, Grant County, OK, Kay County, OK, Major County, OK, Noble County, OK, Payne County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 35 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.6 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2013-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2013-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 376 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-367 J/kg
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
376 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

944 
WWUS84 KOUN 171733
RFWOUN

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORMAN OK
1133 AM CST SUN NOV 17 2013

...RED FLAG WARNING FOR PART OF NORTHERN OKLAHOMA...

OKZ005>008-011>013-020-172300-
/O.NEW.KOUN.FW.W.0008.131117T1800Z-131117T2300Z/
WOODS-ALFALFA-GRANT-KAY-MAJOR-GARFIELD-NOBLE-PAYNE-
1133 AM CST SUN NOV 17 2013

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A RED FLAG
WARNING.

...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON FOR
GUSTY WINDS AND LOW HUMIDITY IN NORTHERN OKLAHOMA...

 
* WIND...NORTH TO NORTHWEST AT 20 MPH WITH GUSTS ABOVE 30 MPH

* HUMIDITY...15 TO 20 PERCENT

* TEMPERATURE...65 TO 70

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FIRES MAY START EASILY AND SPREAD RAPIDLY. REPORT SMOKE OR FIRE
TO YOUR LOCAL FIRE DEPARTMENT.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Nov 17, 11:22 AM CST, 11 minutes earlier.

Area forecast discussion, Nov 17, 11:22 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1122 AM CST SUN NOV 17 2013

.AVIATION... VFR CONDITIONS WILL PREVAIL THROUGH THE PD. MIXING WILL
RESULT IN GUSTY NW/N WINDS ACROSS MUCH OF THE REGION THROUGH THE
AFTN. WINDS WILL DIMINISH QUICKLY THIS EVENING. BY MONDAY MORNING SE
WINDS WILL BE INCREASING IN WRN OK.

&&

.PREV DISCUSSION... /ISSUED 357 AM CST SUN NOV 17 2013/

.DISCUSSION...
LARGE UPPER DISTURBANCE WILL MOVE THROUGH THE CENTRAL PLAINS
TODAY... AS THIS OCCURS... A WEAK COLD FRONT WILL SHIFT SOUTH
THROUGH OKLAHOMA AND WESTERN NORTH TEXAS. THIS FRONT WILL MOVE
THROUGH DRY AS VEERED LOW LEVEL FLOW WILL PUSH DEEPER MOISTURE
EAST OF THE AREA. EXPECT ANOTHER VERY WARM DAY FOR MID NOVEMBER
WITH GUSTY WINDS AND DRY CONDITIONS. THESE WILL AGAIN COMBINE TO
ELEVATE WILDFIRE CONCERNS THIS AFTN... ESPECIALLY ACROSS FAR
NORTHERN OKLAHOMA. HOWEVER... DO NOT EXPECT RED FLAG CRITERIA TO
BE MET FOR MORE THAN AN HOUR OR TWO. WILL NEED TO WATCH THIS AREA
CLOSELY IF CONDITIONS LINGER LONGER THAN ANTICIPATED.

MILD TEMPERATURES AND DRY CONDITIONS WILL CONTINUE THROUGH MID-
WEEK BEFORE MINOR MID-LEVEL DISTURBANCES AND INCREASING LOW LEVEL
WAA INCREASE THE CHANCE FOR DEVELOPMENT OF PRECIP BEGINNING TUE
NIGHT INTO WEDNESDAY... CENTRAL AND EASTERN OKLAHOMA. HAVE
INTRODUCED PRECIP CHANCES DURING THIS TIME.

SIGNIFICANT UNCERTAINTY REMAINS FOR THE LATTER PART OF THE
WEEK/FORECAST AS MODELS CONT TO STRUGGLE WITH LARGER STORM SYSTEM
TAKING SHAPE BY THIS TIME ACROSS THE WESTERN PART OF THE COUNTRY.
WILL MAKE SOME CHANGES WRT TO COLD FRONT TIMING... BRINGING THE
COLDER AIR SOUTH A BIT QUICKER... MORE IN LINE WITH ECMWF.
HOWEVER... CONFIDENCE IN ANY SOLUTION REMAINS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  37  63  37 /   0   0   0   0
HOBART OK         73  35  63  37 /   0   0   0   0
WICHITA FALLS TX  81  40  66  39 /   0   0   0   0
GAGE OK           67  30  62  34 /   0   0   0   0
PONCA CITY OK     68  33  60  36 /   0   0   0   0
DURANT OK         81  43  67  41 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

03/30
Hazardous weather outlook, Nov 17, 4:54 AM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
454 AM CST SUN NOV 17 2013

OKZ004>048-050>052-TXZ083>090-181100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
454 AM CST SUN NOV 17 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED.

DISCUSSION...
A STABLE ATMOSPHERE WILL REMAIN IN PLACE PREVENTING THUNDERSTORM
DEVELOPMENT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST MONDAY NOV 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...ZERO PERCENT.

OTHER HAZARDOUS WEATHER...
GUSTY NORTHWEST WINDS BEHIND A COLD FRONT ARE EXPECTED THIS
AFTERNOON ACROSS NORTHERN OKLAHOMA. THESE WINDS WILL COMBINE WITH
LOW RELATIVE HUMIDITY AND TEMPERATURES AROUND 65 DEGREES TO
PRODUCE NEAR CRITICAL FIRE WEATHER CONDITIONS MAINLY ALONG AND
JUST SOUTH OF THE OKLAHOMA KANSAS BORDER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE NOT EXPECTED MONDAY THROUGH SATURDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED
AROUND NOON TODAY.

Nearby

Red Flag Warnings in Oklahoma, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.